Wyoming, 2018

High Wind in Wyoming, April 8, 2018

April 8, 2018 · NWS CYS · 23 events in 4 counties and zones

A low pressure system generated high winds across the southern Wyoming wind corridors. Gusts of 60 to 80 mph were observed.

Where it happened

Every event with a place to put it; 23 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
23

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CYS wrote it up.

A low pressure system generated high winds across the southern Wyoming wind corridors. Gusts of 60 to 80 mph were observed.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before the first event at Apr 7, 11:15 PM MST, 1 hour 15 minutes earlier.

Area forecast discussion, Apr 7, 11:15 PM MST, 1 hour 15 minutes before
Area Forecast Discussion
National Weather Service Cheyenne WY
1215 AM MDT Sun Apr 8 2018

.SHORT TERM...(This evening through Monday)
Issued at 254 PM MDT Sat Apr 7 2018

Main concerns this period will be with winds which are expected to
rise this evening around the mtns of southeast Wyoming. Models
increase the gradient to around 50-55GH this evening then keep it
close to that level through the day Sunday before dropping it off
by evening. Best mixing occurs over the Laramie range and around
Arlington overnight so have upgraded the watch to a warning in
these areas. It appears better mixing in the Laramie valley will
not occur until tomorrow morning so went with the warning there
beginning at that time. Winds look to drop below high wind levels
late in the day. Otherwise some snow will continue over the higher
mtns overnight. QPFs continue to drop off but should still see
another 4-7 inches on the higher peaks so continued the winter wx
advy there. Warmer tomorrow as the cold surface airmass continues
to move out with downsloping flow. A weak impulse slides across
the area late Sunday and should bring some showers to mainly
northern parts of the CWA at that time. Monday looking mainly dry
and a bit cooler with some breeziness under decent mid level nwly
flow.

.LONG TERM...(Monday night through Saturday)
Issued at 254 PM MDT Sat Apr 7 2018

Quite mild weather should be over the CWA Tuesday through Thursday
as upper ridging sets up over the region. warmest day of the week
looks to be Thursday with max temps in the 60s to mid 70s across
the plains. Attention will then focus on what now look like a
pretty potent upper system that will be moving towards the area
Thursday.  Models close off an upper low over the northern high
plains Friday before moving it slowly east and northeast through
Saturday. Track will be critical for pcpn as pretty decent winds
likely will be associated with this system. Models have nudged the
track a bit farther north but will have to watch closely over the
coming days.

&&

.AVIATION...(For the 06Z TAFS through 06Z Sunday night)
Issued at 1214 AM MDT Sun Apr 8 2018

Wyoming TAFS...VFR. Wind gusts to 42 knots.

Nebraska TAFS...VFR. Wind gusts to 35 knots.

&&

.FIRE WEATHER...
Issued at 254 PM MDT Sat Apr 7 2018

Fire weather concerns will remain low into early next week given
recent pcpn and expected mild temperatures. Outside of winds over
parts of southeast Wyoming Sunday, weather factors expected to be
non-critical.

&&

.CYS WATCHES/WARNINGS/ADVISORIES...
WY...Winter Weather Advisory until 6 AM MDT early this morning for
     WYZ112-114.

     High Wind Warning until 6 PM MDT this evening for WYZ110-116-117.

     High Wind Warning from 9 AM this morning to 6 PM MDT this
     evening for WYZ115.

NE...None.
&&

SHORT TERM...RE
LONG TERM...RE
AVIATION...RUBIN
FIRE WEATHER...RE
Hazardous weather outlook, Apr 7, 5:35 PM MST, 6 hours 55 minutes before
Hazardous Weather Outlook
National Weather Service Cheyenne WY
635 PM MDT Sat Apr 7 2018

WYZ109>117-090045-
Central Carbon County-North Snowy Range Foothills-
Southwest Carbon County-Sierra Madre Range-
Upper North Platte River Basin-Snowy Range-Laramie Valley-
South Laramie Range-South Laramie Range Foothills-
635 PM MDT Sat Apr 7 2018

This hazardous weather outlook is for portions of south central
Wyoming and southeast Wyoming.

.DAY ONE...TONIGHT

Snow will continue tonight for elevations above 8000 feet. Several
inches of snow will accumulate over the Snowy and Sierra Madre
mountains. Winter Weather Advisories are in effect until 6 AM.

Strong west to northwest winds wil develop tonight, especially
along Interstate 80 from Arlington to west of Cheyenne. Gusts to
around 60 mph are likely. High Wind Warnings are in effect through
Sunday.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

Strong winds will continue Sunday with gusts over 60 mph from
around Arlington to west of Cheyenne.

A Pacific low pressure system may affect the area Thursday night
and Friday, bringing colder temperatures and increasing chances
for rain and snow.

.Spotter information statement...

Spotter activation will not be required. Spotters are asked to
relay high wind reports to the National Weather Service.

NEZ002-003-019>021-054-055-095-096-WYZ101>108-118-119-090045-
Dawes-Box Butte-Scotts Bluff-Banner-Morrill-Kimball-Cheyenne-
North Sioux-South Sioux-Converse County Lower Elevations-
Niobrara County-North Laramie Range-
Ferris/Seminoe/Shirley Mountains-Shirley Basin-
Central Laramie Range and Southwest Platte County-
East Platte County-Goshen County-Central Laramie County-
East Laramie County-
635 PM MDT Sat Apr 7 2018

This hazardous weather outlook is for portions of western
Nebraska...east central Wyoming...south central Wyoming and
southeast Wyoming.

.DAY ONE...TONIGHT

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

A Pacific low pressure system may affect the area Thursday night
and Friday, bringing colder temperatures and increasing chances
for rain and snow.

.Spotter information statement...

Spotter activation will not be required.

In the hours before

Local storm report, Apr 7, 11:53 PM MST, 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
1253 AM MDT SUN APR 8 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1240 AM     NON-TSTM WND GST WNW PUMPKIN VINE        41.05N 105.47W
04/08/2018  M59 MPH          ALBANY             WY   DEPT OF HIGHWAYS

            PUMPKIN VINE WYDOT SITE. SUSTAINED WINDS 47 MPH.

1240 AM     NON-TSTM WND GST 1 ENE BUFORD            41.12N 105.28W
04/08/2018  M67 MPH          ALBANY             WY   DEPT OF HIGHWAYS

            BUFORD EAST WYDOT SITE. SUSTAINED WINDS 53 MPH.

1225 AM     NON-TSTM WND GST 2 NE GRANITE SPRINGS RE 41.19N 105.20W
04/08/2018  M58 MPH          LARAMIE            WY   DEPT OF HIGHWAYS

            WILDCAT TRAIL WYDOT SITE. SUSTAINED WINDS 41 MPH.

1235 AM     NON-TSTM WND GST VEDAUWOO                41.15N 105.40W
04/08/2018  M58 MPH          ALBANY             WY   DEPT OF HIGHWAYS

            VEDAUWOO WYDOT SITE. SUSTAINED AT 38 MPH.

1245 AM     NON-TSTM WND GST 8 ESE CRYSTAL LAKE CAMP 41.10N 105.07W
04/08/2018  M67 MPH          LARAMIE            WY   DEPT OF HIGHWAYS

            OTTO WYDOT SITE. SUSTAINED AT 54 MPH.

&&

GCLAYCOM
Local storm report, Apr 8, 12:04 AM MST, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
104 AM MDT SUN APR 8 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1255 AM     NON-TSTM WND GST 10 SSW HANNA            41.73N 106.65W
04/08/2018  M63 MPH          CARBON             WY   DEPT OF HIGHWAYS

            DANA RIDGE WYDOT SITE. SUSTAINED AT 32 MPH.

&&

GCLAYCOM
Local storm report, Apr 8, 12:22 AM MST, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
122 AM MDT SUN APR 8 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0100 AM     NON-TSTM WND GST 10 SSW HANNA            41.73N 106.65W
04/08/2018  M81 MPH          CARBON             WY   DEPT OF HIGHWAYS

            DANA RIDGE WYDOT SITE. SUSTAINED AT 42 MPH.

0110 AM     NON-TSTM WND GST 7 NW ELK MOUNTAIN       41.75N 106.51W
04/08/2018  M70 MPH          CARBON             WY   DEPT OF HIGHWAYS

            HALLECK RIDGE WYDOT SITE. SUSTAINED WINDS 50 MPH.

0100 AM     NON-TSTM WND GST 9 WNW ELK MOUNTAIN      41.74N 106.57W
04/08/2018  M76 MPH          CARBON             WY   DEPT OF HIGHWAYS

            MILE MARKER 249 WYDOT SITE. SUSTAINED WINDS 44 MPH.

&&

GCLAYCOM

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

23 high wind. Local standard time, as filed.

High Wind, South Laramie Range

When
April 8, 12:30 AM MST to 12:50 AM MST
Where
South Laramie Range forecast zone
Measured
57 kt (66 mph) measured gust
Reported by
Department of Highways
Coordinates
41.481, -105.207 (the zone’s center; the record gives no point)

The WYDOT sensor at Pumpkin Vine measured wind gusts of 58 mph or higher, with a peak gust of 66 mph at 08/0045 MST.

High Wind, South Laramie Range

When
April 8, 12:30 AM MST to 12:35 AM MST
Where
South Laramie Range forecast zone
Measured
52 kt (60 mph) measured gust
Reported by
Department of Highways
Coordinates
41.481, -105.207 (the zone’s center; the record gives no point)

The WYDOT sensor at Wildcat Trail measured peak wind gusts of 60 mph.

High Wind, South Laramie Range

When
April 8, 12:35 AM MST to 12:40 AM MST
Where
South Laramie Range forecast zone
Measured
58 kt (67 mph) measured gust
Reported by
Department of Highways
Coordinates
41.481, -105.207 (the zone’s center; the record gives no point)

The WYDOT sensor at Buford East measured peak wind gusts of 67 mph.

High Wind, South Laramie Range

When
April 8, 12:35 AM MST to 12:40 AM MST
Where
South Laramie Range forecast zone
Measured
54 kt (62 mph) measured gust
Reported by
Department of Highways
Coordinates
41.481, -105.207 (the zone’s center; the record gives no point)

The WYDOT sensor at Lone Tree measured peak wind gusts of 62 mph.

High Wind, South Laramie Range

When
April 8, 12:35 AM MST
Where
South Laramie Range forecast zone
Measured
50 kt (58 mph) measured gust
Reported by
Department of Highways
Coordinates
41.481, -105.207 (the zone’s center; the record gives no point)

The WYDOT sensor at Vedauwoo measured a peak wind gust of 58 mph.

High Wind, South Laramie Range Foothills

When
April 8, 12:35 AM MST to 9:10 AM MST
Where
South Laramie Range Foothills forecast zone
Measured
35 kt (40 mph) measured sustained
Reported by
Department of Highways
Coordinates
41.481, -105.207 (the zone’s center; the record gives no point)

The WYDOT sensor at Otto Road measured sustained winds of 40 mph or higher, with a peak gust of 67 mph at 08/0050 MST.

High Wind, South Laramie Range Foothills

When
April 8, 12:45 AM MST to 9:15 AM MST
Where
South Laramie Range Foothills forecast zone
Measured
72 kt (83 mph) measured gust
Reported by
Mesonet
Coordinates
41.481, -105.207 (the zone’s center; the record gives no point)

The UPR sensor at Emkay measured wind gusts of 58 mph or higher, with a peak gust of 83 mph at 08/0045 MST.

High Wind, South Laramie Range Foothills

When
April 8, 12:50 AM MST to 3:10 AM MST
Where
South Laramie Range Foothills forecast zone
Measured
35 kt (40 mph) measured sustained
Reported by
Department of Highways
Coordinates
41.481, -105.207 (the zone’s center; the record gives no point)

The WYDOT sensor at Interstate 80 mile post 353 measured sustained winds of 40 mph or higher, with a peak gust of 61 mph at 08/0100 MST.

High Wind, North Snowy Range Foothills

When
April 8, 1:00 AM MST to 1:10 AM MST
Where
North Snowy Range Foothills forecast zone
Measured
70 kt (81 mph) measured gust
Reported by
Department of Highways
Coordinates
41.675, -106.327 (the zone’s center; the record gives no point)

The WYDOT sensor at Dana Ridge measured wind gusts of 58 mph or higher, with a peak gust of 81 mph at 08/0110 MST.

High Wind, North Snowy Range Foothills

When
April 8, 1:00 AM MST to 2:00 AM MST
Where
North Snowy Range Foothills forecast zone
Measured
35 kt (40 mph) measured sustained
Reported by
Department of Highways
Coordinates
41.675, -106.327 (the zone’s center; the record gives no point)

The WYDOT sensor at Halleck Ridge measured sustained winds of 40 mph or higher, with a peak gust of 70 mph at 08/0110 MST.

High Wind, North Snowy Range Foothills

When
April 8, 1:00 AM MST to 1:05 AM MST
Where
North Snowy Range Foothills forecast zone
Measured
66 kt (76 mph) measured gust
Reported by
Department of Highways
Coordinates
41.675, -106.327 (the zone’s center; the record gives no point)

The WYDOT sensor at Interstate 80 mile post 249 measured peak wind gusts of 76 mph.

High Wind, North Snowy Range Foothills

When
April 8, 1:10 AM MST
Where
North Snowy Range Foothills forecast zone
Measured
52 kt (60 mph) measured gust
Reported by
Department of Highways
Coordinates
41.675, -106.327 (the zone’s center; the record gives no point)

The WYDOT sensor at Elk Mountain measured a peak wind gust of 60 mph.

High Wind, North Snowy Range Foothills

When
April 8, 1:15 AM MST to 1:20 AM MST
Where
North Snowy Range Foothills forecast zone
Measured
52 kt (60 mph) measured gust
Reported by
Department of Highways
Coordinates
41.675, -106.327 (the zone’s center; the record gives no point)

The WYDOT sensor at County Road 402 measured peak wind gusts of 60 mph.

High Wind, North Snowy Range Foothills

When
April 8, 1:20 AM MST to 1:25 AM MST
Where
North Snowy Range Foothills forecast zone
Measured
50 kt (58 mph) measured gust
Reported by
Department of Highways
Coordinates
41.675, -106.327 (the zone’s center; the record gives no point)

The WYDOT sensor at Arlington measured peak wind gusts of 58 mph.

High Wind, North Snowy Range Foothills

When
April 8, 1:20 AM MST to 2:20 AM MST
Where
North Snowy Range Foothills forecast zone
Measured
35 kt (40 mph) measured sustained
Reported by
Department of Highways
Coordinates
41.675, -106.327 (the zone’s center; the record gives no point)

The WYDOT sensor at Foote Creek measured sustained winds of 40 mph or higher.

High Wind, North Snowy Range Foothills

When
April 8, 1:25 AM MST to 1:30 AM MST
Where
North Snowy Range Foothills forecast zone
Measured
52 kt (60 mph) measured gust
Reported by
Department of Highways
Coordinates
41.675, -106.327 (the zone’s center; the record gives no point)

The WYDOT sensor at Arlington East measured peak wind gusts of 60 mph.

High Wind, North Snowy Range Foothills

When
April 8, 1:30 AM MST to 1:35 AM MST
Where
North Snowy Range Foothills forecast zone
Measured
51 kt (59 mph) measured gust
Reported by
Department of Highways
Coordinates
41.675, -106.327 (the zone’s center; the record gives no point)

The WYDOT sensor at Cooper Cove measured peak wind gusts of 59 mph.

High Wind, Laramie Valley

When
April 8, 1:40 AM MST to 3:50 AM MST
Where
Laramie Valley forecast zone
Measured
35 kt (40 mph) measured sustained
Reported by
Department of Highways
Coordinates
41.655, -105.724 (the zone’s center; the record gives no point)

The WYDOT sensor at Quealy Dome measured sustained winds of 40 mph or higher.

High Wind, South Laramie Range Foothills

When
April 8, 2:20 AM MST to 2:25 AM MST
Where
South Laramie Range Foothills forecast zone
Measured
54 kt (62 mph) measured gust
Reported by
Department of Highways
Coordinates
41.481, -105.207 (the zone’s center; the record gives no point)

The WYDOT sensor at Whitaker measured peak wind gusts of 62 mph.

High Wind, South Laramie Range

When
April 8, 9:00 AM MST to 9:00 PM MST
Where
South Laramie Range forecast zone
Measured
35 kt (40 mph) measured sustained
Reported by
Mesonet
Coordinates
41.481, -105.207 (the zone’s center; the record gives no point)

The UPR sensor at Buford measured sustained winds of 40 mph or higher, with a peak gust of 62 mph at 08/0915 MST.

High Wind, South Laramie Range

When
April 8, 11:00 AM MST to 1:00 PM MST
Where
South Laramie Range forecast zone
Measured
35 kt (40 mph) measured sustained
Reported by
Department of Highways
Coordinates
41.481, -105.207 (the zone’s center; the record gives no point)

The WYDOT sensor at Summit East measured sustained winds of 40 mph or higher.

High Wind, Laramie Valley

When
April 8, 3:00 PM MST to 6:15 PM MST
Where
Laramie Valley forecast zone
Measured
35 kt (40 mph) measured sustained
Reported by
Mesonet
Coordinates
41.655, -105.724 (the zone’s center; the record gives no point)

The UPR sensor at Rock River measured sustained winds of 40 mph or higher, with a peak gust of 65 mph at 08/1555 MST.

High Wind, North Snowy Range Foothills

When
April 8, 4:10 PM MST to 4:15 PM MST
Where
North Snowy Range Foothills forecast zone
Measured
50 kt (58 mph) measured gust
Reported by
Department of Highways
Coordinates
41.675, -106.327 (the zone’s center; the record gives no point)

The WYDOT sensor at Strouss Hill measured peak wind gusts of 58 mph.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2018Every state in 2018This day in weather historyWarnings in Wyoming, April 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 764305, 764309, 764299, 764302, 764308, 764313, 764311, 764312, 764281, 764292, 764295, 764283, 764273, 764269, 764288, 764268, 764271, 764297, 764314, 764300, 764307, 764298, 764296.